Orencia infusions,

I have now received three loading doses of Abatacept (Orencia). This is a T cell inhibitor. I also seem to have developed a restricted artery in lower part of my heart. Consequently, the cardiologist added a drug to lower cholesterol and a drug which lowers blood pressure. I am very small and already have both low blood pressure and cholesterol. The inflammation has been under control since January. I feel AWEFULL. I have repeated headaches, back pain (extreme) and continued fatigue, joint pain and nausea. Is there any chance this drug will make a difference at this point ? I am trying to decide if I should risk discontinuing all drugs for a short period of time. This is the only way to know what is illness and what is side effects. My concern is with the bureaucracy involved in getting approval for the Biologics. 

7 Replies

  • I'm so sorry, Damaged, that you are feeling so low, but I'm sure it was explained to you before accepting the infusions that you may have unpleasant side effects such as headache & nausea, so perhaps that is not unusual or abnormal. I do hope these horrible side effects wear off soon.

    However, I do think it is very important to speak to your doctors before you stop taking any of your other drugs, especially as you also have a cardiac condition.

    I hope you feel better soon.

    Warm wishes

  • Hi,

    I was on Tocilzumab infusion whilst living in the UK and I was advised to drink lots of water the day before and also the day of the infusion which helps with headaches and nausea. It worked for me but the last 2 infusions gave me a throbbing pain up my spine. My blood pressure went to above 220 and my blood sugar dropped to 2.1 and the nurse stopped the infusion until the above settled down and I could continue with the infusion.  The infusion  (4) that I had really gave me great relief almost right away and they like most of the medications can take up to 12 weeks to fully work. Everyone reacts differently to medications so it is best to discuss with either your GP or Rheumatologist and not just stop taking the medications.

    I hope this helped, wishing you well and that you will feel better soon.  I am seeing a Rheumatologist next week here in Canada for the first time so I  will see how different they are here to the UK  if any.

    Take care and good luck with your medications, keep in touch and let us know how you get on. This is a great site, I have received a lot of support from people who know a lot more than I do. So xx

  • I will give that a try. I am certain it will help with other issues. I am spending sometime examining the genetic results regarding drugs. I am amazed by the level of detail. The raw data comes from 23andme but Livewello is the program I use for interpreting the raw data. It also provides links to create your own templates or use the many options available. I will see GP on Monday for a drug review. I hope to find an acceptable solution.Water cannot hurt and will help ensure I stay hydrated. 

  • I have just began the Orencia infusions...the only difference I have noticed so far is a pain in my chest after the injection the next day it is almost like a muscle strain.  If this continues I will discontinue with this drug.  We take these drugs per our doctors  recommendations and they seems to lead to other problems.  Good luck with your journey of RA but continual communication  with your doctor is the best answer anyone can give.  God bless.

  • Your blood pressure medicine can cause all those symptoms

  • Thank you all for the replies. I am having a lot of bad days lately but the inflammation is down. I have scheduled a review with GP for Monday. I just need to know what s causing headaches, back pain , nausea. If there is a better choice then we need to find it. It is a lovely day and I hide behind blinds. It would be nice to catch a break. I am just so very tired. in that I am sure I am not alone lol 🌞

  • On a positive note, I joined the walk for arthritis June 5th. I am looking forward to having my family together.

You may also like...